Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 114, NWS Des Moines, IA

June 6, 2005Bremer County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2005, 5:41 PM CDT for Bremer County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 5:41 PM CDT (22:41 UTC)
Expired
Jun 6, 2005, 6:18 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Bremer County, IA

The radar

The La Crosse radar (KARX), 150 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 062240
SVRDMX
IAC017-062330-
/O.NEW.KDMX.SV.W.0114.050606T2241Z-050606T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREMER COUNTY IN NORTHEAST IOWA.

* UNTIL 630 PM CDT.

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES EAST OF WAVERLY...OR 18 MILES NORTH OF
  WATERLOO...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR TRIPOLI BY 555 PM CDT.
  4 MILES NORTH OF READLYN BY 600 PM CDT.
  4 MILES SOUTH OF SUMNER BY 625 PM CDT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4283 9251 4265 9247 4267 9210 4285 9210

$$
2 follow-up statements
000 
WWUS53 KDMX 062302
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT MON JUN 6 2005

IAC017-062330-
/O.CON.KDMX.SV.W.0114.000000T0000Z-050606T2330Z/
BREMER IA-
602 PM CDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BREMER COUNTY UNTIL
630 PM CDT...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR TRIPOLI...OR 20 MILES NORTH OF WATERLOO...AND MOVING
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR SUMNER BY 625 PM CDT.

THE LOCATION OF READLYN IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

LAT...LON 4265 9209 4265 9221 4264 9222 4264 9255
      4291 9256 4291 9254 4291 9209

$$
000 
WWUS53 KDMX 062318
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT MON JUN 6 2005

IAC017-062328-
/O.CAN.KDMX.SV.W.0114.000000T0000Z-050606T2330Z/
BREMER IA-
618 PM CDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR BREMER COUNTY HAS BEEN
CANCELLED...

AT 616 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS BOTH WEAKENED AND MOVED 
OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4265 9209 4265 9221 4264 9222 4264 9255
      4291 9256 4291 9254 4291 9209

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:35 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 6, 3:35 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT MON JUN 6 2005

.DISCUSSION...WELL ADVERTISED SUMMERTIME ACTIVE WEATHER PATTERN NOW
UNDERWAY FOR THE PERIOD. AFTER BRIEF BREAK SUN/TODAY WILL BE BACK
INTO THE HEAT AND HUMIDITY BALANCE OF THE WEEK WITH THUNDER CHANCES
INCREASING. SFC SHOWS WEAK AREA HIGH PRES MOVING OVER THE STATE THIS
AM WITH ONE SYSTEM EXITING GRT LKES REGION. WEAK IMPULSE OVR
SOUTHERN MN HEADING EAST THIS MORNING KICKING UP -TSRA. FARTHER
WEST...LOW PRESSURE DEVELOPING OVER CENTRAL WY AND NE CO. WARM
FRONTAL BOUNDARY ALSO REPLACING LEFT-OVER FRONT FROM WY LOW TO NEAR
KFSD. ANOTHER SFC BOUNDARY EVIDENT ALONG MOISTURE AXIS EXTENDING
FROM CENTRAL KS SOUTHEASTWARD TO NORTHERN OK. ALOFT...RIDGE MOVING
OVR THE STATE TODAY AT H850-H300 WITH OLD SYSTEM MOVING EAST AND NEW
SYSTEM ENTERING THE PAC NW. SYSTEM ALONG WEST COAST VERTICALLY
STACKED WITH JET ENERGY NOW ROTATING NORTH AROUND THE LOW. MINIMAL
HT FALLS AHEAD OF THE SYSTEM SO FAR WITH HINT AT A COUPLE OF WAVES
ROUNDING THE BASE OF THE TROUGH AS PER LATEST WATER VAPOR IMAGERY.

SHORT TERM FORECAST (TDY-THU)...MODELS IN GENERAL AGREEMENT WITH
UPPER LOW SLOWLY MOVING EAST FROM PAC NW TO NORTHERN PLAINS.
INTENSIFYING FLOW OVER THE CENTRAL PLAINS AND INCREASING INSTABILITY
WITH TIME. DIFFERENCES ARISE IN MESO FEATURES WITH GFS ONCE AGAIN
MOST AGGRESSIVE WITH CONVECTIVE FEATURES...REAL OR NOT. RUC HAS
PICKED UP ON CU DEVELOPMENT IN CWA THIS AFTERNOON WHICH IS FOCUSING
ON WEAK WARM FRONTAL BOUNDARY NOW OVER THE NORTHERN SECTIONS OF
STATE. EXPECT SOME -TSRA NORTH THIS PM AND DIMINISHING AFTER 00Z.
18Z NAM AND 12Z GFS ATTEMPTING TO DEVELOP MCS OVER EASTERN NEB LATE
TNT EARLY TUES. STILL IN DOUBT ABOUT FEATURE...LOOKS MORE LIKE
CONVECTIVE FEEDBACK. LLJ SETS UP WELL WEST TNT WITH SOME INCREASING
WIND FIELD TUE AM OVER NW AND NORTH SECTIONS TOWARD MORNING. TUES
STILL LOOKS MAINLY DRY OUTSIDE OF FAR NORTH. INCREASING DEPTH OF
WARM LAYER SHOWS H700 TEMPS UP TO +10-11C AND H850 TEMPS TO +21C BY
TUE AFTERNOON SW HALF OF THE AREA WITH BEST LIFT FOCUSING ALONG
LEADING EDGE OF WARM FRONT NOW LIFTING INTO NE IOWA/MN. MIXING WINDS
TO 25-35 MPH TUES WILL MAKE FOR A VERY UNCOMFORTABLE DAY WITH HIGHS
LOW-MID 90S WEST CENTRAL AND LOW 90S ELSEWHERE...TD INTO THE LOWER
70S AS WELL. TUES NIGHT APPEARS TO BE FIRST REAL THREAT FOR
CONVECTION AREA WIDE AS LLJ INCREASES INSTABILITY MLCAPES RISE TO
3000-4000 J/KG BY 06Z WITH MOISTURE POOLING ALONG BOUNDARY FEATURE
OVER NORTHERN SECTIONS. WIND THROUGH COLUMN NOT ESPECIALLY
HIGH...CORFIDI VECTORS SUGGEST SOME BACKBUILDING INTO HIGHER
INSTABILITY AREA OVERNIGHT. MAIN THREAT APPEARS TO BE HEAVY RAIN AND
HAIL...WITH SOME WIND. WED LOOKS LIKE A CONTAMINATED DAY WITH CLOUD
DEBRIS AND CONVECTIVE ELEMENTS CONTINUING. UKMET/GFS HOWEVER HAS
RETAINED +11-12C CAP PREVENTING ANY CONVECTION TUES NIGHT AND
SUGGESTING CONVECTION LATER ON WED WITH HIGHS AGAIN IN THE 80S-90S.
ATTM AM LEANING TOWARD MCS TUES NIGHT BACK BUILDING INTO INSTABILITY
AXIS OVER THE STATE. MAY HAVE TO CONSIDER HYDRO ISSUES IF THIS
SCENARIO PLAYS OUT. THUR CONTINUES TO LOOK ACTIVE WITH UKMET EDGING
SOUTHEAST INTO CWA WHILE NAM/GFS/EURO HAVE HELD FRONT BACK. IN
EITHER CASE...CONTINUED CHANCES FOR TSRA ALONG WITH HUMIDITY.

EXTENDED...(THU NIGHT-MON)...NO REAL CHANGES TO WEEKEND FORECAST.
GFS PUSHES FRONT ACROSS STATE FRI AND STALLS IN SE IOWA...LIFTING
BACK NORTH AS NEXT WAVE ADVANCES OUT OF THE SOUTHERN PLAINS
SUGGESTING CONTINUED ACTIVE WEATHER WITH THUNDER CHANCES AND WARM
TEMPERATURES. TIMING OF PRECIP WILL CONTINUE TO BE A CHALLENGE. HAVE
OPTED TO CONTINUE CHANCE PRECIP CHANCES DURING THE PERIOD WITH
SLIGHT CHANCES ON MONDAY. THERMAL FIELDS STILL SUGGEST 80S TO NEAR
90 DEPENDING ON CLOUD DEBRIS AND TIMING OF PRECIP.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

REV
Hazardous weather outlook, Jun 6, 5:39 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT MON JUN 6 2005

IAZ004>007-015>017-023-024-071045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
539 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY NORTH OF A LINE FROM POCAHONTAS TO MASON CITY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT
TONIGHT.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA TUESDAY
NIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WITH THIS
ACTIVITY WITH THE MAIN THREATS FROM LARGE HAIL AND DAMAGING WINDS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED ON AND OFF FROM WEDNESDAY
THROUGH SUNDAY WITH THE THREAT OF SEVERE WEATHER REMAINING
POSSIBLE. THE THREAT FOR HEAVY RAINFALL ALSO EXISTS. DETAILS ON THE
SEVERE WEATHER WILL BECOME MORE SPECIFIC AS THE EVENTS NEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. SPOTTER
ACTIVIATION WILL BE LIKELY LATE TUESDAY INTO TUESDAY NIGHT.
SPOTTERS MAY ALSO BE NEEDED FROM TIME TO TIME FROM WEDNESDAY
THROUGH SUNDAY.

IAZ025-026-033>037-044>048-057>059-070>072-081-082-092-093-071045-
WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
539 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY SOUTH OF A LINE FROM SAC CITY TO ELDORA AND WEST OF
A LINE FROM ELDORA TO MOUNT AYR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY NIGHT WITH THE
POSSIBILITY OF A FEW SEVERE STORMS. ADDITIONAL THUNDERSTORMS ARE
EXPECTED ON AND OFF FROM WEDNESDAY THROUGH SUNDAY WITH THE THREAT
OF SEVERE WEATHER REMAINING POSSIBLE. THE THREAT FOR HEAVY
RAINFALL ALSO EXISTS. DETAILS ON THE SEVERE WEATHER WILL BECOME
MORE SPECIFIC AS THE EVENTS NEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTER
ACTIVATION MAY BE NEEDED TUESDAY NIGHT AND AT VARIOUS TIMES FROM
WEDNESDAY THROUGH SUNDAY.

IAZ027-028-038-039-049-050-060>062-073>075-083>086-094>097-071045-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-
DECATUR-WAYNE-APPANOOSE-DAVIS-
539 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY NIGHT WITH THE
POSSIBILITY OF A FEW SEVERE STORMS. ADDITIONAL THUNDERSTORMS ARE
EXPECTED ON AND OFF FROM WEDNESDAY THROUGH SUNDAY WITH THE THREAT
OF SEVERE WEATHER REMAINING POSSIBLE. THE THREAT FOR HEAVY
RAINFALL ALSO EXISTS. DETAILS ON THE SEVERE WEATHER WILL BECOME
MORE SPECIFIC AS THE EVENTS NEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTER
ACTIVATION MAY BE NEEDED TUESDAY NIGHT AND AT VARIOUS TIMES FROM
WEDNESDAY THROUGH SUNDAY.

COGIL

In the hours before

Local storm report, Jun 6, 3:21 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             6 S HUDSON              42.34N 92.45W
06/06/2005  0.88 INCH        BLACK HAWK         IA   FIRE DEPT/RESCUE

            DIME TO NICKEL SIZE HAIL REPORTED BY HUDSON FIRE DEPT 6
            MILES S OF HUDSON ON HIGHWAY 63.

&&

RKINNEY

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.